Virginia, 2012

Flash Flood in Virginia, April 3, 2012

April 3, 2012 · NWS MRX · 1 event in 1 county or zone

Isolated thunderstorms produced flash flooding on the 3rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Isolated thunderstorms produced flash flooding on the 3rd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 3, 2:03 PM EST, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 3, 2:03 PM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
303 PM EDT TUE APR 3 2012

.SHORT TERM (TONIGHT AND WEDNESDAY)...
MUCH MORE CONVECTION THIS AFTERNOON THAN HAD YESTERDAY...THUS
CHANCES OF PRECIP IN CHANCE CATEGORY THIS EVENING. MODELS AND HPC
SUGGEST MCS WILL DEVELOP AND PROVIDE HIGH CHANCES OF RAIN DURING
THE DAY WEDNESDAY ESPECIALLY NORTH...SO WILL GO WITH LIKELY POPS
NORTH AND GOOD CHC POPS SOUTH.

THE WEAK RIDGE OVER THE AREA IS BREAKING DOWN...NW FLOW REPLACED BY
WEAK W FLOW ALOFT. WE WILL BE TRANSITIONING TO A WETTER REGIME FOR
THE NEXT COUPLE OF DAYS AS UPPER LOW OVER THE WESTERN US ROLLS
EASTWARD AND INTERACTS WITH A FRONT THAT IS NOW NEAR THE GREAT
LAKES. FRONT WILL DROP SOUTH INTO KY DURING WEDNESDAY AND WILL
CONTINUE ITS SOUTHWARD PUSH INTO THE EARLY EXTENDED PERIOD.

.LONG TERM (WEDNESDAY NIGHT THROUGH TUESDAY)...
A COLD FRONT WILL BE POSITIONED NEAR THE NORTHERN EXTREMITIES OF THE
CWA WEDNESDAY NIGHT. THIS FRONT WILL SLOWLY DRIFT SOUTH ACROSS THE
AREA AS A CLOSED UPPER LOW TRACKS FROM THE OZARKS TO THE CAROLINAS
THROUGH THURSDAY NIGHT. HIGHEST POPS WILL TRANSITION FROM NORTHERN
AREAS WEDNESDAY NIGHT TO SOUTHERN AREAS BY THURSDAY
AFTERNOON/EVENING AS THE FRONT PUSHES THROUGH. LOW LEVEL CONVERGENCE
NEAR THE BOUNDARY ALONG WITH GOOD UPPER DIVERGENCE AND FALLING 500
MB HEIGHTS WILL PROVIDE LIFT FOR LIKELY SHOWERS AND THUNDERSTORMS
THURSDAY AFTERNOON AND EVENING. CHANCE POPS CONTINUE INTO FRIDAY AS
THE CLOSED LOW WILL BE CENTERED OVER THE SRN APPALACHIANS...THEN
TAPER OFF BY FRIDAY AFTERNOON AS IT NEARS THE COAST. WHILE A THREAT
OF SEVERE STORMS CANNOT BE RULED OUT THURSDAY...INSTABILITY LOOKS
PRETTY LIMITED WITH DENSE CLOUD COVER THROUGH THE DAY...AND DEEP
LAYER SHEAR LOOKS WEAK.

A DEEP RIDGE WILL MOVE ACROSS THE REGION SATURDAY AND
SUNDAY...PROVIDING MILD TEMPS AND MOSTLY SUNNY SKIES. BY MONDAY A
DEEP CYCLONIC CIRCULATION BECOMES POSITIONED OVER ONTARIO...WITH A
STRONG JET ACROSS THE OHIO VALLEY. THIS WILL PUSH A COLD FRONT
THROUGH THE AREA AROUND MONDAY...WITH A MUCH COLDER AIR MASS
BUILDING IN FOR TUESDAY. FROPA LOOKS DRY ON MONDAY WITH A DEEP NW
FLOW PRECEDING THE FRONT. AGRICULTURAL INTERESTS WILL NEED TO KEEP
AN EYE ON THE POTENTIAL FOR A LATE SEASON FROST OR FREEZE NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             62  82  61  75  53 /  30  40  40  70  70
KNOXVILLE MCGHEE TYSON AIRPORT, TN  60  79  59  72  51 /  30  60  50  70  60
OAK RIDGE, TN                       60  80  59  72  51 /  30  60  50  70  60
TRI CITIES AIRPORT, TN              54  77  54  66  46 /  40  70  60  60  40

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

GC/DGS
Hazardous weather outlook, Apr 3, 4:26 AM EST, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 AM EDT TUE APR 3 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-040930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
526 AM EDT TUE APR 3 2012 /426 AM CDT TUE APR 3 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG A FRONTAL BOUNDARY
ACROSS THE AREA TODAY. SOME OF THESE STORMS MAY BECOME
SEVERE...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

FRONTAL BOUNDARIES WILL LINGER IN THE SOUTHERN APPALACHIAN REGION
THROUGH THURSDAY...WITH SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED TO DEVELOP EACH DAY...ESPECIALLY DURING THE AFTERNOON
AND EVENING HOURS. A FEW STORMS MAY BECOME STRONG TO SEVERE EACH
DAY...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...LOCALLY HEAVY RAINFALL...AND CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED EACH AFTERNOON THROUGH THURSDAY
EVENING THIS WEEK.

SON/TD

In the hours before

Local storm report, Apr 3, 4:09 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT TUE APR 03 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             4 WNW HAPPY VALLEY      35.63N 84.02W
04/03/2012  E1.00 INCH       BLOUNT             TN   PUBLIC

&&
Special weather statement, Apr 3, 4:09 PM EST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
509 PM EDT TUE APR 3 2012

TNZ045-032200-
UNICOI TN-
509 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR UNICOI COUNTY UNTIL 600 PM EDT...

AT 503 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF RAMSEYTOWN...OR 11 MILES
SOUTHWEST OF ERWIN...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE....

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 3, 4:37 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
537 PM EDT TUE APR 3 2012

TNZ042-043-032215-
NORTHWEST GREENE TN-SOUTHEAST GREENE TN-
537 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR GREENE COUNTY UNTIL 615 PM EDT...

AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF GREENEVILLE...MOVING SOUTHEAST
AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...CHUCKY AND CAMP
CREEK.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 3, 4:43 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
543 PM EDT TUE APR 3 2012

NCZ060-TNZ087-032230-
CHEROKEE NC-SOUTHEAST MONROE TN-
543 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR MONROE AND CHEROKEE COUNTIES
UNTIL 630 PM EDT...

AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF MURPHY...MOVING EAST AT 15
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MURPHY AND MARBLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 3, 4:56 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
556 PM EDT TUE APR 3 2012

TNZ041-073-074-032245-
COCKE SMOKY MOUNTAINS TN-NORTH SEVIER TN-SEVIER SMOKY MOUNTAINS TN-
556 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR SEVIER AND COCKE COUNTIES UNTIL
645 PM EDT...

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SEVIERVILLE...MOVING SOUTHEAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GATLINBURG...
HARRISBURG...PITTMAN CENTER AND COSBY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB
Special weather statement, Apr 3, 5:04 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
604 PM EDT TUE APR 3 2012

TNZ042-044-045-047-032245-
NORTHWEST GREENE TN-SOUTHEAST CARTER TN-UNICOI TN-WASHINGTON TN-
604 PM EDT TUE APR 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME EASTERN GREENE...SOUTHERN
CARTER...WASHINGTON AND UNICOI COUNTIES UNTIL 645 PM EDT...

AT 600 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF TUSCULUM...OR 11 MILES WEST OF
ERWIN...MOVING EAST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...ERWIN...BANNER
HILL...ROCKY FORK...EMBREEVILLE...UNICOI AND LIMESTONE COVE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

MJB

The radar

The Knoxville radar (KMRX), 63 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Lee

When
April 3, 5:30 PM EST to 6:30 PM EST
Where
Lee County, 1.31 mi WNW of Jonesville to 0.75 mi W of Jonesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
36.690, -83.120

Cunningham Street was closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2012Every state in 2012This day in weather historyWarnings in Virginia, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374003.